Tegretol

Tegretol Overdosage

carbamazepine

Manufacturer:

Novartis

Distributor:

DKSH
Full Prescribing Info
Overdosage
Signs and symptoms: The presenting signs and symptoms of overdosage usually involve the central nervous, cardiovascular, respiratory systems and the adverse drug reactions (see ADVERSE REACTIONS).
Central nervous system: CNS depression; disorientation, depressed level of consciousness, somnolence, agitation, hallucination, coma; blurred vision, slurred speech, dysarthria, nystagmus, ataxia, dyskinesia, initially hyper-reflexia, later hyporeflexia; convulsions, psychomotor disturbances, myoclonus, hypothermia, mydriasis.
Respiratory system: Respiratory depression, pulmonary oedema.
Cardiovascular system: Tachycardia, hypotension, at times hypertension, conduction disturbance with widening of QRS complex; syncope in association with cardiac arrest.
Gastrointestinal system: Vomiting, delayed gastric emptying, reduced bowel motility.
Musculoskeletal system: There have been some cases which reported rhabdomyolysis in association with carbamazepine toxicity.
Renal function: Retention of urine, oliguria or anuria; fluid retention, water intoxication due to an ADH-like effect of carbamazepine.
Laboratory findings: Hyponatraemia, possibly metabolic acidosis, possibly hyperglycaemia, increased muscle creatine phosphokinase.
Management: There is no specific antidote.
Management should initially be guided by the patient's clinical condition; admission to hospital. Measurement of the plasma level to confirm carbamazepine poisoning and to ascertain the size of the overdose.
Evacuation of the stomach, gastric lavage, and administration of activated charcoal. Delay in evacuating the stomach may result in delayed absorption, leading to relapse during recovery from intoxication. Supportive medical care in an intensive care unit with cardiac monitoring and careful correction of electrolyte imbalance.
Special recommendations: Charcoal hemoperfusion has been recommended. Hemodialysis is the effective treatment modality in the management of the carbamazepine overdose.
Relapse and aggravation of symptomatology on the 2nd and 3rd day after overdose, due to delayed absorption, should be anticipated.
Register or sign in to continue
Asia's one-stop resource for medical news, clinical reference and education
Sign up for free
Already a member? Sign in